Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 4, 2020Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2020, 2:39 PM EDT for Genesee County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 2:39 PM EDT (18:39 UTC)
Expired
Aug 4, 2020, 3:30 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS81 KBUF 041839
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Tue Aug 4 2020

NYZ010>012-041930-
Wyoming-Genesee-Northern Erie-
239 PM EDT Tue Aug 4 2020

...A LINE OF SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN 
WYOMING...NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...

At 238 PM EDT, radar indicated showers were located along a line
extending from near Pembroke to Depew. Movement was east at 15 mph.

Locations impacted include...
Cheektowaga, Clarence, Batavia, Depew, Lancaster, Williamsville,
Darien Lakes State Park, Elma, Marilla, Pembroke, Bennington, Akron,
Alden, Elma Center, Corfu, Alexander, Clarence Center, Cowlesville
and East Pembroke.

This includes Interstate 90 between exits 51 and 50A, and between
exits 49 and 48.
 
Torrential rainfall is occurring with these showers, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4309 7850 4309 7847 4311 7846 4299 7806
      4278 7852 4278 7855 4293 7879
TIME...MOT...LOC 1838Z 279DEG 13KT 4301 7836 4290 7870 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:52 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 4, 1:52 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
152 PM EDT Tue Aug 4 2020

.SYNOPSIS...
Unsettled weather will remain over the region through tonight as
weak disturbances pass through, while tropical system Isaias races
northeast across New England. High pressure will build across the
region late Wednesday with near normal temperatures and a dry
weather pattern through the end of the work week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Regional radars show isolated to scattered showers across western NY
while widespread moderate to heavy rain to north of Isaias lifts
across eastern Finger Lakes and the North Country. Thus far some
areas east of Lake Ontario have seen over 0.75 inch thus far.

Main impact through the afternoon will be over portions of North
Country as moderate to at times heavy rain continues to lift across
the region as Tropical Storm Isaias lifts across southeast NY.
Appears most widespread and heaviest rain occurs east of Lake
Ontario between 3 PM and 6 PM. By early this evening, expect
rainfall totals of an inch to an inch and a half over portions of
the North Country, with localized amounts over 2 inches certainly
possible. These values still end up under 3 hr and 6 hr FFG, so at
this point looks like this moderate to heavy rain will just help put
a dent into the ongoing drought conditions seen in this region most
of the summer. Localized flooding potential not out of question
though.

Farther west from Genesee valley to western NY, disorganized
isold to scattered showers continue to stream from ssw to nne
along inverted sfc trough across the region. Based on sfc wind
directions as light as they are, looks like the trough currently
extends from eastern Southern Tier nnw to between Buffalo and
Rochester. Though overall shear and instability is weak through
this afternoon, there is just enough of both to support isold
stronger storm especially those that form along any boundaries
(lake breezes and/or the primary sfc trough). Departure of
cirrus shield from broad upper jet and Isaias over southwest NYS
will only help instability build. Main hazard from any storms
will be brief heavy rains with ribbon of higher PWAT overhead
along sfc trough axis.

Tropical system quickly exits eastern Lake Ontario region between 6
PM and 8 PM. Eventually cold front sweeps across the region later
tonight. Shortwave moving through and lingering instability due to
cooler air crossing Lake Ontario will maintain the chance for a few
showers or an isolated thunderstorm southeast and east of Lake
Ontario through much of the night. Elsewhere, scattered showers will
diminish especially after midnight as the shortwave lifts through.

On Wednesday, primary upper low settles across Quebec through the
day. Cyclonic flow aloft will combine with some lingering moisture
in the wake of Isaias and even some lake enhancement to aid a
west/southwest upslope flow (H85 temps dip down into the upper
single digits C). This will produce a few showers east of Lake
Ontario during the first half of the day (most prevalent over the
terrain), with dry conditions elsewhere. By Wednesday afternoon, all
areas will trend drier as sfc high pressure builds in from the
southwest. High temps on Wednesday will be cool again with readings
mainly in the low to mid 70s. In fact, some areas across the
interior higher terrain may possibly only top out in the upper 60s.
These cooler temps along with dew points in the low to mid 50s and a
brisk westerly breeze will make it feel very refreshing outside.

Cool temps aloft persist on Wednesday night with H85 temps down to 7-
8c yielding delta t/s across the waters of 15c on Lake Ontario and
18c on Lake Erie. Large scale subsidence and drying does not leave
much synoptic moisture around, but given the over-water instability
think NAM idea of showing a few convergence bands (enhanced H9-H85
moisture plume) off Lake Ontario has merit. Put just a small chance
of showers in through late Wed night. Lows on Wednesday night will
be cool as we have seen in quite a while with readings over the
typical cool spots possibly into the upper 40s while elsewhere temps
will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will be across the eastern Great Lakes Thursday. A
cool, dry airmass will result in high temperatures reaching the
upper 70s to low 80s. While most of the region will be mostly sunny,
clouds will start to increase across the western Southern Tier as a
southerly flow transports moisture into the region.

An upper level trough will track across the Mid-West and Ohio Valley
Thursday night into Friday. Moisture will continue to move into New
York from the south and chances for showers will increase across the
western Southern Tier and Finger Lakes region Friday into Friday
night. The corridor of moisture will move east as the upper level
trough continues to approach the region Friday and Friday night and
the chance for showers will end Friday night. High temperatures will
reach the low 80s Friday and fall to the upper 50s to low 60s Friday
night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday as
high pressure slides east of the area, while an upper level trough
over the upper Great Lakes approaches the region. Increasing low
level moisture and lowering heights aloft combined with diurnal
heating will bring the next better chance for some showers and
storms to start the work week.

Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mix of MVFR to VFR conditions as scattered showers lift across
western NY to the Genesee Valley. These showers will be accompanied
by some thunder this afternoon. Meanwhile, widespread and
steady rain, potentially heavy at times, will continue at ART
as western fringe of Isaias lifts across the North Country.

Widespread rain over North Country will diminish this evening,
leaving scattered showers across the whole area through the night as
a cold front and upper disturbance lift across the region. MVFR to
VFR conditions, with localized IFR over the Southern Tier.

Outlook...

Wednesday...VFR, but showers possible east of Lake Ontario through
the morning.
Thursday through Sunday...VFR.

&&

.MARINE...
Light winds and negligible waves this afternoon before a cold front
crosses the lower Great Lakes tonight helping to increase winds from
the northwest, especially on Lake Ontario. A round of Small Craft
Advisories continue late tonight into Wednesday on Lake Ontario.

Waterspouts are possible through this evening with any stronger more
developed shower or thunderstorm over the waters. More waterspouts
will be possible behind the cold front later tonight through
Thursday with cooling temperatures. The period for best waterspout
potential would be later Wednesday into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM to 5 PM EDT Wednesday for
         LOZ043.
         Small Craft Advisory from 2 AM to noon EDT Wednesday for
         LOZ042.
         Small Craft Advisory from 4 AM Wednesday to 2 AM EDT
         Thursday for LOZ044-045.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...JLA
SHORT TERM...HSK
LONG TERM...JM
AVIATION...JLA
MARINE...JLA/TMA
Hazardous weather outlook, Aug 4, 5:49 AM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
549 AM EDT Tue Aug 4 2020

NYZ001-010>014-019>021-085-051000-
Niagara-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-051000-
Orleans-Monroe-Wayne-Northern Cayuga-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Strong currents and dangerous swimming conditions are possible
tonight at beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-051000-
Lewis-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall is still possible from
showers and embedded thunderstorms this afternoon to early evening.
This could cause localized poor drainage flooding, as well as
ponding of water on roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-051000-
Oswego-Jefferson-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall is still possible east of
Interstate 81 from showers and embedded thunderstorms this afternoon
to early evening. This could cause localized poor drainage flooding,
as well as ponding of water on roads.

Strong currents and dangerous swimming conditions are possible
tonight at beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-051000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Waterspouts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-051000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-051000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 4, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Tue Aug 4 2020

NYZ010>012-041930-
Wyoming-Genesee-Northern Erie-
239 PM EDT Tue Aug 4 2020

...A LINE OF SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN
WYOMING...NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...

At 238 PM EDT, radar indicated showers were located along a line
extending from near Pembroke to Depew. Movement was east at 15 mph.

Locations impacted include...
Cheektowaga, Clarence, Batavia, Depew, Lancaster, Williamsville,
Darien Lakes State Park, Elma, Marilla, Pembroke, Bennington, Akron,
Alden, Elma Center, Corfu, Alexander, Clarence Center, Cowlesville
and East Pembroke.

This includes Interstate 90 between exits 51 and 50A, and between
exits 49 and 48.

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4309 7850 4309 7847 4311 7846 4299 7806
      4278 7852 4278 7855 4293 7879
TIME...MOT...LOC 1838Z 279DEG 13KT 4301 7836 4290 7870

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:44 AM EDTSmall Craft AdvisoryBUF41 hr

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.